Michigan, 2001

Hail and Damaging Winds in Michigan, June 11 to 12, 2001

June 11 to 12, 2001 · NWS GRR · 6 events in 6 counties and zones

Severe thunderstorms that developed during the early morning hours of the 12th produced one isolated report of large hail, and numerous reports of wind damage. The hail report came from Norton Shores (Muskegon county), where three quarters inch hail was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
$10,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms that developed during the early morning hours of the 12th produced one isolated report of large hail, and numerous reports of wind damage. The hail report came from Norton Shores (Muskegon county), where three quarters inch hail was observed. A 60 m.p.h. wind gust was reported by the media in Zeeland (Ottawa county), and a 64 m.p.h. gust was reported by the media in Grand Haven (Ottawa county). The only wind damage that was reported with this storm occurred in Port Sheldon (Ottawa county), where several street signs and trees were blown down. Numerous power lines were blown down in Allegan (Allegan county) as well as across that county. Several trees were blown down in Hartford (Van Buren county) and Bangor (Van Buren county). A large tree was blown down two miles south of Cutlerville (Kenty county), and numerous trees were blown down onto power lines across east Grand Rapids (Kent county). Finally, a 60 m.p.h. wind gust was reported by the media in Portage (Kalamazoo county), and one tree was blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 11, 9:55 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 11, 9:55 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 PM EDT MON JUN 11 2001

MCS OVER WISCONSIN THE OBVIOUS CONCERN TONIGHT...AS A BOW ECHO MOVES
SOUTHEAST OVER SOUTHEAST WISCONSIN. QUESTION OF THE NIGHT IS...WHAT
WILL CONVECTION DO AS IT CROSSES THE COOLER WATERS OF LAKE MICHIGAN.
DEPTH OF COOL AIR IS FAIRLY SHALLOW (A THOUSAND FEET OR SO) PER THE
KGRR VAD WIND PROFILE SO A WEAKENING TREND MAY OCCUR AS THE
CONVECTION TAPS SOME COOLER NEAR SURFACE AIR. GIVEN THE STRENGTH OF
THE BOW NOW THOUGH...IT APPEARS IT MAY SURVIVE THE LAKE TRIP. KMKX
VAD WIND PROFILE SHOWS A SOLID 30-35 KNOTS FROM THE SOUTHWEST AHEAD
OF THE BOW...SO GOOD INFLOW IS OCCURRING INTO THE FEATURE. HIGH
THETA-E AIR IS BEING FEED INTO THE SYSTEM FROM THE SOUTHWEST...SO
PLENTY OF MOISTURE TO WORK WITH. SEVERE THREAT CONTINUES TO BE THE
GREATEST FROM ABOUT MUSKEGON SOUTHWARD ALONG THE LAKESHORE COUNTIES
OF SOUTHWEST LOWER MICHIGAN. BOW SHOULD REACH THE MID LAKE LINE IN
ABOUT AN HOUR (MIDNIGHT) AND START IMPACTING SOUTHWEST LOWER MI IN
THE 1215 AM-1230 AM TIME FRAME. LEFT THE LIKELY POPS IN THE WEST AND
CHANCE IN THE EASTERN ZONES. MENTIONED STRONG WINDS AND HAIL
POSSIBLE IN THE LAKESHORE ZONES SOUTH OF MKG. ZONES ALREADY OUT.

.GRR...NONE.

DUKESHERER

In the hours before

Special weather statement, Jun 11, 8:49 PM EST, 2 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 PM EDT MON JUN 11 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...

STRONG TO SEVERE THUNDERSTORMS WILL BE THE WEATHER THREAT DURING THE
OVERNIGHT HOURS IN SOUTHWEST LOWER MICHIGAN. THE STORM PREDICTION
CENTER HAS PLACED MOST OF SOUTHWEST LOWER MICHIGAN IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. THE GREATEST THREAT TO SEE SEVERE STORMS
WILL BE WEST OF A LUDINGTON TO JACKSON LINE...WITH THE BEST CHANCE
IN FAR SOUTHWEST LOWER MICHIGAN IN THE HOLLAND AND SOUTH HAVEN
AREAS. THE TIMING ON THESE STORMS SHOULD BE AFTER MIDNIGHT. THE
GREATEST HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. WINDS IN
THE STRONGEST OF STORMS COULD BE ON THE ORDER OF 65 MPH. HAIL OF AN
INCH IN DIAMETER COULD ALSO BE POSSIBLE. HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING STRIKES WILL BE ADDITIONAL THREATS.

DISCUSSION...

A WARM FRONT EXTENDS FROM SOUTHWEST WISCONSIN NEAR LACROSSE SOUTHEAST
TO NEAR CHICAGO...THEN FURTHER SOUTHEAST TO NEAR FORT WAYNE INDIANA.
A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE LOCATED OVER
CENTRAL WISCONSIN AT 945 PM AND WILL TRY TO PUSH SOUTH AND SOUTHEAST
DOWN THE WARM FRONT TOWARD SOUTHWEST LOWER MICHIGAN. FACTORS THAT
WOULD TEND TO FAVOR A DIMINISHED THREAT FOR SEVERE WEATHER ARE A
STABILIZING AIRMASS THIS EVENING WITH THE SETTING SUN...NOT TO
MENTION THE STABLE MARINE LAYER OVER LAKE MICHIGAN. HOWEVER...THE
THUNDERSTORMS MAY BECOME INCREASINGLY ELEVATED IN NATURE AS THEY MOVE
DOWN THE WARM FRONT WHICH MAY LEAD A SUSTENANCE IN STRENGTH. YOU
SHOULD PAY ATTENTION TO LATER STATEMENTS AND POSSIBLE WARNINGS DURING
THE OVERNIGHT HOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

DUKE/GEO
Special weather statement, Jun 11, 10:24 PM EST, 1 hour 19 minutes before
MIZ043-044-050-051-056>058-064>066-071>074-120800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 PM EDT MON JUN 11 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     JACKSON...IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     MONTCALM

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS BEGINNING TO MOVE SOUTHEAST OUT
OF EASTERN WISCONSIN AND OVER LAKE MICHIGAN AT 1120 PM EDT. THIS
LINE OF STORMS WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER
MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. WIND GUSTS AS HIGH AS 90 MPH HAVE BEEN REPORTED WITH
THESE STORMS IN WISCONSIN.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

DUKESHERER/JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Muskegon

When
June 11, 11:43 PM EST
Where
Muskegon County, Norton Shrs
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
43.167, -86.250

Thunderstorm Wind, Ottawa

When
June 12, 12:00 AM EST to 12:10 AM EST
Where
Ottawa County, Zeeland
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -86.033

Thunderstorm Wind, Allegan

When
June 12, 12:20 AM EST
Where
Allegan County, Allegan
Measured
53 kt (61 mph)
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
42.533, -85.850

Thunderstorm Wind, Van Buren

When
June 12, 12:25 AM EST
Where
Van Buren County, Bangor
Measured
53 kt (61 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
42.317, -86.117

Thunderstorm Wind, Kent

When
June 12, 12:35 AM EST to 12:40 AM EST
Where
Kent County, Cutlerville
Measured
53 kt (61 mph)
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
42.833, -85.667

Thunderstorm Wind, Kalamazoo

When
June 12, 12:45 AM EST
Where
Kalamazoo County, Portage
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.200, -85.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252629, 5252630, 5252631, 5252632, 5252633, 5252634.